Know the signs of an overdose

On International Overdose Awareness Day, the NSW Poisons Information Centre are encouraging the community to learn the signs and symptoms of overdose.

Overdoses can look different depending on what drugs or medications have been taken. When stimulant drugs are taken in overdose, is very different when compared to an overdose of sedative or depressant drugs. This is made much more complex as many recreational drugs have unknown ingredients and the effects are unpredictable.

 Knowing the signs of an overdose and how to act, can save a life.

Accidental overdoses

One of the most common causes of accidental overdoses is therapeutic error, often occurring due to wrong dosage, double dosing, or taking the wrong medication.

Medications commonly involved in overdose include opioids (such as codeine, oxycodone), benzodiazepines (such as diazepam, alprazolam), anti-psychotics, sedating anti-histamines, gabapentinoids (traditionally used to treat epilepsy but have increasingly been prescribed for pain), and anticonvulsants.

These therapeutic errors pose a serious overdose risk, particularly to the elderly and young children as some medication errors can result in impaired breathing, drowsiness, coma, and in severe cases, death.

Opioids and benzodiazepines remain the most common drug groups implicated in deaths from overdose. 

But this is preventable.

Genevieve Adamo, Senior Specialist in Poisons Information at NSWPIC, said the risks and harms of an overdose increases when combined with alcohol, illicit drugs and other sedatives.

“We urge people to read dosage instructions before taking medication and to keep medication stored in the original packaging to avoid confusion. All medications should also be stored safely out of reach of children,” Ms Adamo said.

“Overdose from opioid pain relievers often occurs when patients take more than the prescribed dose of these products or when combining these medications with other substances to try and get more of an effect, for example when treating pain or sleep.

“This creates a potentially fatal cocktail, which is why it is important that people learn to recognise the signs of opioid overdose early and know how to respond.”

So far this year, NSWPIC has responded to more than 150 calls relating to medication errors from oxycodone. In more than 85 per cent of cases, patients were consuming alcohol or taking other sedative medications when these errors were made.

These calls serve as an important reminder for people to take care with their opioid pain relief and have the antidote, naloxone (Nyxoid), on hand, should an accident occur.

Nyxoid is an easy-to-use nasal spray which delivers a safe and effective dose of naloxone to treat opioid overdose. It is available without a prescription and free of charge at many NSW community pharmacies, NSW Health needle and syringe programs, opioid treatment services and NSW Users and AIDS Association (NUAA).  For more information and where to find participating sites, visit the Your Room website.

"Anyone taking opioid pain medications or using street opioids should have naloxone (Nyxoid) available to reverse these side effects, in case of an inadvertent overdose and family and friends should be trained in how to use it,” Ms Adamo said.

“Any overdose can be life threatening and a rapid response is vital. Having naloxone on hand can save a life.”

 Signs of opioid overdose include drowsiness, loss of consciousness and slowed breathing.

 Illicit drug overdoses

The NSWPIC has received 1047 related to overdose from illicit substances so far this year, with more than 40 per cent of these being associated with a stimulant drug such as metamphetamine (ICE) or MDMA (ecstasy).

This accounts to 30 calls a week.

Stimulant drugs can cause a racing heart rate, agitation, sweats and tremors, and can results in increased body temperature, heart palpitations and seizures. If left untreated, these symptoms can be fatal.

The risks and harms of an overdose also increases when combined with alcohol. It may affect the metabolism of certain stimulants and can mask the effects of these drugs.

Alcohol also significantly affects decision-making and often results in someone taking more illicit drugs than intended, thus further increasing the risk of harm from overdose. 

Ms Adamo said calls often reported additional, unexpected side effects due to unknown ingredients in counterfeit pills and warned overdose can look different depending on what drugs or medications are contained in the dose.

“Recreational drugs are not standardised. They vary in strength or purity, and often contain unknown ingredients, which can cause unexpected, and potentially deadly, side effects,” Ms Adamo said.

“The risk of overdose from recreational drugs is high, especially when the ingredients are unknown, and the outcomes can be devastating.” 

In NSW, cocaine has been found to contain opioids, heroin and an anaesthetic called lidocaine, while street Xanax has been found to contain unregistered, illicit depressants, and other drugs including a strong opioid, etodesnitazene. “Nitazenes” can be stronger than fentanyl and there is risk of severe overdose and death with a single tablet. The combination of these substances has been responsible for intensive care admissions and deaths.  

Anyone who has taken an illicit drug, such as cocaine or street Xanax/Kalma, and is experiencing unexpected symptoms, such as drowsiness, should call Triple Zero (000) immediately or seek urgent medical attention. Naloxone (Nyxoid) should be given immediately if available.

“If you or your friend is experiencing a suspected overdose, don’t delay in seeking medical help. Any overdose can be life threatening and a rapid response can save a life,” Ms Adamo said.

“One of the dangers of illicit drug supply is the concentration and type of substance you are getting is unknown and can be inconsistent. As well as people who use opioids, people who use cocaine and street Xanax/Kalma should also consider carrying naloxone.”

International Overdose Awareness Day is a day to remember those who have died from overdose and reflect on how we can make a difference. It also comes with an important message - deaths from overdose are preventable. 

 If you suspect you, or someone you know, is experiencing an overdose, call the Poisons Information Centre on 13 11 26 for immediate advice. If the person is unconscious or not breathing, call 000, even if naloxone is administered.